Does the pill make women more jealous?
In previous posts I’ve written about the oft-investigated phenomenon of ovulatory cycle preference shifts. That’s when women change what they want in a partner over the course of their menstrual cycle. About two weeks after the onset of menses, around ovulation, women’s preference for masculine appearance and behaviour peaks, whereas at other times more feminine men tend to be preferred.
However, these preference shifts don’t occur in women who use hormonal contraceptives, and it’s not difficult to understand why. Preference shifts are governed by natural fluctuations in hormone levels, and the pill throws these natural fluctuations off. This might have important effects on the kind of men women who use the pill are attracted too, and with whom they form relationships. This, in turn, may influence the quality of those relationships.
Kelly Cobey of the University of Groningen in the Netherlands carried out a study to see if women who use contraceptive pills experience more jealousy depending on the dose of oestradiol in their pill. She recruited 275 women who’d been taking the pill for at least three months, and these women completed a jealousy questionnaire. Cobey’s results, published in the journal Personality and Individual Differences, showed that women with a higher dose of oestradiol in their pill reported more jealousy.
If you’re suspicious that your boyfriend is playing away, you probably don’t want to go so far as to come off the pill and see whether you still feel the same. Probably more sensible to check his mobile phone for any dirty text messages.
Cobey, K. D., Pollet, T. V., Roberts, S. C., & Buunk, A. P. (2011). Hormonal birth control use and relationship jealousy: Evidence for estrogen dosage effects. Personality and Individual Differences, 50(2), 315–317. Read summary